Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

August 2, 2018Morgan County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 2, 2018, 5:42 PM EDT for Morgan County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 5:42 PM EDT (21:42 UTC)
Expired
Aug 2, 2018, 6:30 PM EDT
In force
48 min
Issued by
NWS Atlanta, GA
Wind
40

County Morgan County, GA

The radar

The Atlanta radar (KFFC), 86 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

790 
WWUS82 KFFC 022142
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
542 PM EDT THU AUG 2 2018
 
GAZ047>049-022230-
Morgan GA-Walton GA-Newton GA-
542 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN...SOUTHEASTERN
WALTON AND NORTHEASTERN NEWTON COUNTIES UNTIL 630 PM EDT...

At 542 PM EDT...a strong thunderstorm was over Mansfield, or 8 miles
southeast of Covington...moving northeast at 20 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Social Circle, Rutledge, Newborn, Mansfield, Herndonville, Ebenezer,
Starrsville, Hard Labor Creek State Park and Brick Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3369 8349 3352 8368 3353 8368 3351 8369
      3350 8370 3350 8371 3349 8371 3352 8380
      3375 8378
TIME...MOT...LOC 2142Z 202DEG 16KT 3354 8373 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:56 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 2, 2:56 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
256 PM EDT Thu Aug 2 2018

.SHORT TERM /Tonight through Friday Night/...

Models are still in good agreement that the deep upper level
longwave trough will remain nearly stationary to the west of
the area over the Mississippi River Valley through tonight. On
Friday, the trough will finally begin to weaken and lift
northeastward away from the area, and the associated surface
boundary will wash out. North and central Georgia will remain
under the influence of southwesterly upper level flow ahead of the
trough, which will keep deep tropical moisture in place over the
area into Friday morning. PWAT values range from between 1.8 and
2.2 inches across north and central Georgia today, and will
decrease to between 1.4 and 1.8 inches on Friday as the upper
trough begins to weaken and southwest flow diminishes.

Several shortwaves embedded within the moist flow will continue to
move northeastward through our area which will keep rain chances
high through the end of the week. Model guidance is showing some
modest instability as these impulses move across the forecast area,
with the highest values in eastern Georgia. Thunderstorms embedded
within the showers will be most likely in areas where brief breaks
occur in the cloud coverage this afternoon. With some remaining
uncertainty, have maintained chance of thunder through this evening
followed by a slight chance of thunder on Friday. Some flash
flooding impacts have already been observed in association with
this system, and the concern could increase as both the soils
remain saturated. With the flow remaining parallel to storm
motion, training of heavy precipitation could occur which will
enhance the risk for flash flooding through early Friday morning.
As a result, the Flash Flood Watch will continue as it is.

Because of the widespread rain and increased cloud coverage, daytime
high temperatures will remain below average for this time of year,
especially on Thursday. Highs on Thursday will struggle to get out
of the 70s while highs on Friday will be in the low to mid 80s
throughout the region. Nighttime low temperatures will stay around
normal with lows in the upper 60s and low 70s.

King

&&

.LONG TERM /Saturday through Thursday/...

Did not make any fundamental changes to the previous Extended
Forecast trends. Medium-range models still in pretty good agreement
through the first half of next week and consistent with recent runs
showing high pressure, both surface and aloft, building back into
the region from the western Atlantic. This nudges the upper trough
that has been plaguing the region back to the northwest and returns
the forecast area to a more summertime regime of scattered diurnal
convection and near normal temperatures. Ridging reaches a maximum
over the area early in the week and then flattens as upper-level
trough begins digging back into the eastern U.S. Still some
divergence between the models concerning the evolution of this trend
so I am not inclined to push POPs past Chance category yet that far
out in the period.

20

&&

AVIATION...
18Z Update...
Numerous showers and scattered thunderstorms will continue as the
moist pattern remains in place through the period. Showers are
currently ongoing across TAF sites and thunderstorms are most
likely to occur this afternoon and early evening. Ceilings at
mainly 015-025 are expected this afternoon/evening before
dropping back down to IFR ceilings overnight tonight. Vsbys will
similarly drop overnight tonight to the 2-4 SM range. Winds will
be out of the SE at 6 kts or less this afternoon and evening until
shifting to SW overnight. Gusts between 15-25 kts are also
possible in and around any thunderstorms that occur.

//ATL Confidence...18Z Update...
Medium confidence on ceilings.
Medium to high confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  82  70  87 /  90  50  40  40
Atlanta         69  82  71  87 /  70  40  30  40
Blairsville     65  79  65  82 /  80  60  40  40
Cartersville    68  83  69  87 /  50  40  30  40
Columbus        71  84  72  89 /  60  40  30  40
Gainesville     69  81  69  86 /  90  50  40  40
Macon           70  84  71  89 /  70  50  30  40
Rome            68  85  69  87 /  40  40  30  40
Peachtree City  69  84  70  88 /  60  40  30  40
Vidalia         72  86  73  90 /  80  60  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for the following
zones: Banks...Barrow...Bartow...Butts...Carroll...Catoosa...
Chattahoochee...Chattooga...Cherokee...Clarke...Clayton...Cobb...
Coweta...Dade...Dawson...DeKalb...Douglas...Fannin...Fayette...
Floyd...Forsyth...Gilmer...Gordon...Greene...Gwinnett...Hall...
Haralson...Harris...Heard...Henry...Jackson...Jasper...Lamar...
Lumpkin...Madison...Meriwether...Monroe...Morgan...Murray...
Muscogee...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Pickens...Pike...Polk...Putnam...Rockdale...South
Fulton...Spalding...Talbot...Taliaferro...Towns...Troup...
Union...Upson...Walker...Walton...White...Whitfield...Wilkes.

&&

SHORT TERM...King
LONG TERM....20
AVIATION...King
Hazardous weather outlook, Aug 2, 11:50 AM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1150 AM EDT Thu Aug 2 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1150 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

A Flash Flood Watch remains in effect through Friday morning.
Flooding will be the primary weather hazard through tonight, but a
few strong storms, or an isolated severe thunderstorm, cannot be
ruled out.

The potential for localized flooding is high, especially in urban
centers, low lying areas and poor drainage areas where moderate to
heavy rain persists for extended periods of time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered showers and thunderstorms are expected each day.
Widespread severe weather is not anticipated. However, the potential
for localized flooding will still exist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 2, 4:29 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
429 PM EDT THU AUG 2 2018

GAZ039-051-061-062-075-022115-
Taliaferro GA-Wilkes GA-Hancock GA-Glascock GA-Warren GA-
429 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO...SOUTHERN WILKES...
NORTHEASTERN HANCOCK...NORTHERN GLASCOCK AND WARREN COUNTIES UNTIL
515 PM EDT...

At 429 PM EDT...a strong thunderstorm was over Norwood, or near
Warrenton...moving northeast at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Washington, Warrenton, Crawfordville, Norwood, Sharon, Camak,
Springfield, Ficklin, Cadley, Lundberg, Beall Springs, Mayfield,
Holliday Park, Aonia, Powelton, Barnett, Rocky Creek Fire Dept.,
Reese, Lyneville and Raytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3366 8251 3365 8252 3364 8256 3365 8258
      3364 8258 3363 8262 3362 8262 3361 8265
      3359 8265 3344 8259 3339 8255 3333 8255
      3333 8253 3326 8263 3336 8296 3375 8292
      3368 8251 3365 8250
TIME...MOT...LOC 2029Z 209DEG 31KT 3342 8272

WIND...40MPH
Special weather statement, Aug 2, 4:30 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
430 PM EDT THU AUG 2 2018

GAZ086-022100-
Emanuel GA-
430 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EMANUEL COUNTY UNTIL
500 PM EDT...

At 430 PM EDT...a strong thunderstorm was over Garfield, or 13 miles
southwest of Millen...moving north at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Twin City, Garfield, Canoochee and Three Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3259 8202 3258 8227 3282 8226 3281 8225
      3281 8223 3280 8221 3281 8219 3281 8217
      3282 8215 3280 8214 3266 8208 3262 8201
TIME...MOT...LOC 2030Z 184DEG 31KT 3268 8212

WIND...40MPH
Special weather statement, Aug 2, 5:22 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
522 PM EDT THU AUG 2 2018

GAZ038-039-022200-
Wilkes GA-Oglethorpe GA-
522 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WILKES AND NORTHEASTERN
OGLETHORPE COUNTIES UNTIL 600 PM EDT...

At 522 PM EDT...a line of strong thunderstorms was along a line
extending from near Vesta to near Holliday Park...and moving
northeast at 30 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Washington, Tignall, Jacksons Crossroads, Mallorysville, Delhi,
Norman, Metasville, Floral Hill, Holliday Park, Aonia, Newtown,
Danburg, Rocky Creek Fire Dept. and Celeste.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3364 8248 3366 8251 3364 8256 3365 8258
      3363 8258 3364 8259 3362 8263 3372 8285
      3399 8291 3400 8290 3398 8286 3399 8284
      3397 8278 3399 8272 3398 8265 3386 8261
      3387 8257 3383 8260
TIME...MOT...LOC 2122Z 223DEG 25KT 3397 8286 3365 8254
Local storm report, Aug 2, 5:31 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      CAVE SPRING             34.11N  85.34W
08/02/2018                   FLOYD              GA   EMERGENCY MNGR

            MULTIPLE ISSUES WITH FLASH FLOODING WERE REPORTED IN
            CAVE SPRING. MULTIPLE ROADS ARE CLOSED IN DOWNTOWN CAVE
            SPRING. DETOURS HAVE BEEN PUT IN PLACE FOR US 411 AND GA
            100. A NURSING HOME WAS ALSO EVACUATED AS WELL AS AREA
            CAMP GROUND GOING TO CAVE SPRING COMMUNITY CENTER. ALSO,
            CEDAR CREEK HAD OVERFLOWED ITS BANKS.

&&

EVENT NUMBER FFC1800759

LREAVES
Special weather statement, Aug 2, 5:35 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
535 PM EDT THU AUG 2 2018

GAZ044-053-054-056-067-022215-
Fayette GA-Coweta GA-Spalding GA-Meriwether GA-South Fulton GA-
535 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FAYETTE...EASTERN
COWETA...SOUTHWESTERN SPALDING...NORTHEASTERN MERIWETHER AND
SOUTHWESTERN SOUTH FULTON COUNTIES UNTIL 615 PM EDT...

At 534 PM EDT...a storm with very heavy rain was over Turin, or 11
miles southeast of Newnan...moving north at 10 mph.

  HAZARD...Heavy rain and possible minor flooding.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Newnan, Fayetteville, Peachtree City, Union City, Fairburn, Tyrone,
Palmetto, Senoia, Sharpsburg, Turin, Haralson, Chattahoochee Hill
Country, Rocky Mount, Starrs Mill, Alvaton, Digbey, Cannongate, Sandy
Creek, Thomas Crossroads and Wooster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3360 8479 3358 8447 3319 8448 3319 8450
      3316 8451 3313 8469 3359 8480
TIME...MOT...LOC 2134Z 162DEG 10KT 3331 8462

WIND...40MPH
Special weather statement, Aug 2, 5:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
542 PM EDT THU AUG 2 2018

GAZ047>049-022230-
Morgan GA-Walton GA-Newton GA-
542 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN...SOUTHEASTERN
WALTON AND NORTHEASTERN NEWTON COUNTIES UNTIL 630 PM EDT...

At 542 PM EDT...a strong thunderstorm was over Mansfield, or 8 miles
southeast of Covington...moving northeast at 20 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Social Circle, Rutledge, Newborn, Mansfield, Herndonville, Ebenezer,
Starrsville, Hard Labor Creek State Park and Brick Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3369 8349 3352 8368 3353 8368 3351 8369
      3350 8370 3350 8371 3349 8371 3352 8380
      3375 8378
TIME...MOT...LOC 2142Z 202DEG 16KT 3354 8373

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:09 PM EDTSpecial Weather StatementFFCBanks, Jackson51 min
Aug 1, 8:20 PM EDTSevere Thunderstorm WarningFFCClarke, Jackson, Oconee40 min
Aug 1, 8:29 PM EDTTornado WarningFFCClarke, Jackson, Madison, Oconee46 min
Aug 1, 8:36 PM EDTSpecial Weather StatementFFCWilkes24 min
Aug 1, 8:45 PM EDTSevere Thunderstorm WarningFFCWilkes30 min
Aug 1, 9:16 PM EDTTornado WarningFFCClarke, Madison, Oglethorpe16 min
Aug 1, 9:31 PM EDTSevere Thunderstorm WarningFFCMadison29 min
Aug 1, 9:36 PM EDTRiver Flood WarningFFCForsyth, Fulton60 hr
Aug 1, 9:55 PM EDTSpecial Weather StatementFFCMadison35 min
Aug 2, 11:13 AM EDTFlash Flood WarningFFCFloyd6 hr
Aug 2, 12:46 PM EDTSpecial Weather StatementFFCTelfair44 min
Aug 2, 1:28 PM EDTSpecial Weather StatementFFCMontgomery, Treutlen, Wheeler47 min
Aug 2, 1:30 PM EDTSpecial Weather StatementFFCToombs45 min
Aug 2, 2:03 PM EDTSpecial Weather StatementFFCDodge27 min
Aug 2, 2:25 PM EDTSpecial Weather StatementFFCBleckley, Dodge, Laurens50 min
Aug 2, 2:37 PM EDTSpecial Weather StatementFFCMontgomery, Telfair, Wheeler38 min
Aug 2, 3:13 PM EDTSpecial Weather StatementFFCWashington47 min
Aug 2, 3:45 PM EDTSpecial Weather StatementFFCGlascock, Jefferson45 min
Aug 2, 3:56 PM EDTTornado WarningFFCJasper, Jones, Putnam34 min
Aug 2, 4:08 PM EDTTornado WarningFFCButts, Jasper, Monroe37 min
Aug 2, 4:25 PM EDTTornado WarningFFCJasper, Putnam35 min
Aug 2, 4:29 PM EDTSpecial Weather StatementFFCTaliaferro, Warren46 min
Aug 2, 4:30 PM EDTSpecial Weather StatementFFCJenkins30 min
Aug 2, 4:37 PM EDTFlash Flood WarningFFCFloyd6 hr
Aug 2, 4:41 PM EDTTornado WarningFFCButts, Jasper, Newton34 min
Aug 2, 4:56 PM EDTSevere Thunderstorm WarningFFCJasper, Morgan, Putnam34 min
Aug 2, 5:12 PM EDTSevere Thunderstorm WarningFFCJasper, Morgan, Newton33 min
Aug 2, 5:22 PM EDTSpecial Weather StatementFFCWilkes38 min
Aug 2, 5:35 PM EDTSpecial Weather StatementFFCFayette40 min
Aug 2, 6:05 PM EDTFlash Flood WarningFFCCoweta, Fayette, Fulton, Meriwether, Pike, Spalding6 hr
Aug 2, 7:06 PM EDTSpecial Weather StatementFFCClayton54 min
Aug 2, 7:47 PM EDTFlash Flood WarningFFCClayton, DeKalb, Fayette, Fulton, Henry6 hr

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.